Pellagroid Dermatitis due to Phenytoin Medication Error in an adult woman with Generalized Epilepsy

  • HJ Dholakia Department of Pharmacology, PDU Medical College, Rajkot, Gujarat
  • AP Singh Department of Pharmacology, PDU Medical College, Rajkot, Gujarat
Keywords: Phenytoin, Pellagroid dermatitis, medication error

Abstract

Background: Phenytoin is a drug commonly used for treatment of generalized tonic clonic seizures and partial seizures. It has very narrow therapeutic index. Its therapeutic range is 10-20 mcg/dL above which signs of toxicities appear. Pellagroid Dermatitis is a rare adverse drug reaction of phenytoin with incidence of 23 cases among 57,792 cases of ADR due to Phenytoin in VIGIacess.

Case report: A 25 years female, having epilepsy since 1 month was prescribed phenytoin 100mg thrice a day. She, due to misunderstanding; took 3 tablets of 100mg, together at bed time and plasma level of phenytoin was elevated to 33.44mcg/dL along with Pellagroid Dermatitis, Diarrhea and Giddiness. Rashes were distributed bilaterally, on the exposed areas of back of hands up to rim of sleeves (Pellagra Gloves). Area involved in legs is up to the edge of trousers or skirt. As Tab. Phenytoin was withdrawn, diarrhea and giddiness improved. She was given Tab. Niacinamide 250mg twice a day. Patient was shifted to tab. Valproate 200mg thrice a day orally

Discussion: Phenytoin elimination is dose dependent. At low blood levels 10-15mcg/dl, it follows first order kinetics; as the blood level rises above 20mcg/dl, liver enzymes get saturated and plasma level rises rapidly. Peak plasma level reaches within 3-12 hours of oral administration. Plasma levels in individual’s shows emergence of dose-related side effects. Conclusion: Phenytoin may contribute to niacin deficiency at higher concentration that can manifest as pellagra. As the drug has narrow therapeutic index, therapeutic drug monitoring along with counseling of patient for proper use of medicine must be done.

Published
2020-02-09